Blood Clots and Bruising During Chemotherapy

How does chemotherapy cause blood clots and bruising?

Platelets are the blood cells that help stop bleeding by clotting your blood. Chemotherapy can affect the bone marrow, where platelets are produced. If your blood has a platelet deficiency, you may bleed or bruise more easily than usual, even without an injury.

Bleeding is considered a potentially life-threatening side effect. The National Cancer Institute (NCI) recommends consulting your physician right away if you experience any of the following symptoms:

  • unexplained or unexpected bruising
  • small, red spots under the skin
  • bleeding from your gums
  • bleeding from your nose
  • reddish or pinkish urine
  • black or bloody bowel movements.
  • unusual vaginal bleeding
  • headaches or changes in vision
  • a warm or hot area on an arm or leg

How can I prevent problems if my platelet count is low?

Consider the following tips to prevent problems due to a low platelet count:

  • Do not take any vitamins, herbal remedies, or over-the-counter medications without first consulting your physician. Many of these products contain aspirin, which can affect platelet counts.
  • Consult your physician before drinking any alcoholic beverages
  • Use a very soft toothbrush to clean your teeth
  • Avoid forcefully blowing your nose
  • Be careful not to cut or burn yourself. Use an electric shaver instead of a razor
  • Avoid contact sports and other activities that might result in injury
  • Consult your physician to determine if it is necessary for you to avoid sexual activity
     

Cancer Support Services

Learn More

Patient Resources & Support

Health, Wellness & News

Gavin Raab Celebration Bell

Health News

Young cancer survivor leaves ringing impression at the hospital that saved him

The Raab family wanted a way for families to symbolically say goodbye to cancer.

Read More
Hardin Family

Health News

Elementary school student uses positive mojo and proton therapy to fight brain tumor

Dean became Beaumont's first pediatric proton therapy patient.

Read More
Tim_McGrath horz

Health News

Facing incredible odds: Man with facial cancer thankful for doctor’s expertise, compassion

Without further medical intervention, Tim’s prognosis looked grave.

Read More

Classes & Events